Colorado, 2023

Winter Storm and Winter Weather in Colorado, March 30 to 31, 2023

March 30 to 31, 2023 · NWS GJT · 5 events in 5 counties and zones

A Pacific system dug into the Great Basin from California, resulting in a tightening southwesterly flow gradient across the Western Slope. Winds gusted from 55 to 65 mph at times in some of the higher elevations.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific system dug into the Great Basin from California, resulting in a tightening southwesterly flow gradient across the Western Slope. Winds gusted from 55 to 65 mph at times in some of the higher elevations. Additionally, an influx in moisture paired with the south and eastward progression of a cold front resulted in moderate to heavy snow across the mountains of western Colorado as the Pacific storm lifted overhead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 30, 4:15 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 30, 4:15 AM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
515 AM MDT Thu Mar 30 2023

.SHORT TERM...(Today through Friday)
Issued at 337 AM MDT Thu Mar 30 2023

The storm that will impact the forecast area today has made
landfall in CA. Southwest flow has become well established ahead
of the system and the pressure gradient in place has resulted in
strong winds already in the higher terrain. That trend continues
into the afternoon. Moisture is advecting into the area within
this southwest flow. The deepest moisture is located in a narrow
ribbon right ahead of the associated cold front, which is
currently in central Utah. This front will progress eastward
through out the day causing an increase in precipitation from west
to east across most of the area. The frontogentical forcing will
help saturate the environment and steep lapse rates behind the
front will support terrain driven convection. Wind gusts could
reach 45 mph in some of the valleys and push 60 mph in the
mountains. When the initial precip arrives snow levels will range
from 5500 to 6500 feet. Given the strong winds combined with the
snow reduced visbilities are possible. Impacts to the roads in the
valleys may be limited due to the late March sun angle, but there
is also a chance for minor accumulations. Cold air advection this
afternoon and evening should support scattered convection and
perhaps some lightning in spots. The cooler temperatures and
dropping snow levels this evening increase the chances for
accumulations in the valleys. The best chances for this will be
the highway 40 corridor east of Craig and the mountain pass
corridors. Tonight westerly flow transitions to northwesterly and
scattered showers are expected to continue.

The trough axis is progged by forecast models to be east of the
forecast area by 12Z Friday, leaving eastern Utah and western
Colorado underneath brisk northwest flow in its wake. While most
precipitation will come to an end by that time, residual moisture
combined with favorable orographics and instability will keep the
snow machine going, especially across the central and northern
Continental Divide mountains. This precipitation lingers through
most of the day until around midnight, which is when lapse rates
become less favorable for lift. When all is said and done the
Elkheads, Park Range and Flat Tops will see the highest snow
totals.

.LONG TERM...(Friday night through Wednesday)
Issued at 337 AM MDT Thu Mar 30 2023

With the trough axis east of the Divide Friday evening, look for the
snow showers over the northern and central mountains to die out
leaving only a few lingering showers along the Divide by Saturday
morning. Skies clear out on the backside of the trough as drier air
moves in behind it thereby allowing radiative cooling to drop
temperatures Saturday morning to five to ten degrees below normal.
The clear skies allow the sun to warm us through the day, and
with the zonal flow aloft advecting in warmer air from the west,
eastern Utah and Western Colorado warms to near normal by Sunday.
High clouds start moving in from the northwest Sunday night ahead
of the next low pressure system moving into the Pacific Northwest.
As this system drops into the Great basin Monday, the pressure
gradient over the region will tighten and bring a return of
gusty southwest winds, near advisory level, Monday afternoon in
the Four Corners area and in the lower valleys of eastern Utah and
Western Colorado. There is moderate confidence in these stronger
winds as most of the blended guidance concur with 35 to 45 mph
winds through the afternoon. Monday night, the system starts
ejecting out of the great Basin to the northeast, passing north of
the I70 corridor by Tuesday evening bringing widespread showers
to the region through the day. The 00Z guidance decreased the
storm totals significantly for this system over yesterday's 12Z
guidance, indicating low confidence in the precip amounts for this
system at a week out. Stay tuned for updates on this through the
weekend. Wrap-around moisture keeps widely scattered showers in
the forecast Wednesday, but again, at a week out, there is little
confidence. A concern to watch for is the strong northerly flow
behind this system pulling colder air down from the north Tuesday
night and wednesday, possible dropping the morning lows into the
low to mid 20's in the Grand Valley Wednesday and Thursday
mornings, threatening the trees if the buds are beginning to open.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 510 AM MDT Thu Mar 30 2023

Strong south-southwesterly flow aloft is producing gusty winds and
low level wind shear at most TAF sites across the region. Strong
winds gusts are expected most of the day with speeds over 45 mph
possible. Expect ceilings to drop below ILS breakpoints and
perhaps MVFR as showers moves into an area from west to east this
morning and early afternoon. Brief IFR is possible if the strong
winds accompany the showers enough to lower the vis. Scattered
showers will continue until this evening and for some sites
overnight. This could result in more MVFR/IFR conditions.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning from 9 AM this morning to 6 PM MDT Friday
     for COZ004.

     Wind Advisory from 9 AM this morning to 6 PM MDT this evening
     for COZ006>008-011-020>023.

     Winter Weather Advisory from 9 AM this morning to noon MDT
     Friday for COZ009-012-018-019.

     Winter Weather Advisory from 9 AM this morning to 6 PM MDT
     Friday for COZ010-013.

UT...Wind Advisory from 9 AM this morning to 6 PM MDT this evening
     for UTZ022-027.

     Winter Weather Advisory until midnight MDT tonight for UTZ023.

&&

SHORT TERM...KJS
LONG TERM...DB
AVIATION...TGJT
Hazardous weather outlook, Mar 30, 3:11 AM MST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
411 AM MDT Thu Mar 30 2023

COZ001>014-017>023-UTZ022>025-027>029-311015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
411 AM MDT Thu Mar 30 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A strong system will bring valley rain, mountain snow showers, a
few thunderstorms as well as gusty winds to the area today.
Precipitation will start this morning as a cold front moves
through. Scattered showers will persist overnight and could result
in impacts to mountain passes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers come an end Friday evening. Generally 6 to 12 inches of
snow will fall for most of the mountains across eastern Utah and
the Western Slope. The weather will generally be quiet this
weekend until the next storm system brings another round of rain
and snow to the area Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Southwestern San Juan Mountains

When
March 30, 8:00 AM MST to March 31, 11:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 6 to 12 inches of snow fell across the area.

Winter Weather, Grand and Battlement Mesas

When
March 30, 11:00 AM MST to March 31, 8:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
CoCoRaHS
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Generally 4 to 7 inches of snow fell across the area.

Winter Storm, Elkhead and Park Mountains

When
March 30, 3:00 PM MST to March 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 8 to 16 inches of snow fell across the area with locally higher amounts of close to 30 inches estimated at the Tower SNOTEL site. Winds gusted from 55 to 65 mph at times.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
March 30, 4:00 PM MST to March 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 4 to 7 inches of snow fell across the area. Winds gusted up to 48 mph at times.

Winter Weather, Flattop Mountains

When
March 30, 8:00 PM MST to March 31, 7:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 8 to 12 inches of snow fell across the area with locally higher amounts of close to 22 inches estimated at the Ripple Creek SNOTEL site. Winds gusted up to 60 mph at times.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079649, 1079646, 1079650, 1079647, 1079652.